How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog Veterinary
Satisfied Customers: 4855
Experience:  Over 14 years of clinical veterinary experience
Type Your Dog Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

My dog has autoimmune disease and has been on prednisone and

Customer Question

My dog has autoimmune disease and has been on prednisone and was getting better but is now having diarrhea which I know means the weaning off process is no longer going well. I do not have an unlimited income and have spent over $1,000 on the dog in a few months. I can not continue this financially and wanted to know if it is a disease that will go on for years and if so, is it okay to have the dog put to sleep before he gets sicker?
Submitted: 7 years ago.
Category: Dog Veterinary
Expert:  Dr. E.T. replied 7 years ago.
Hello and thank you for your question.

Can you provide a bit more information so I can answer your question as thoroughly as possible:</p><p> </p><p>1) How old is your dog? Male or female?</p><p> </p><p>2) What type of autoimmune disease does your dog have (blood disorder with anemia or low platelets, skin disease, joint problem)?</p><p> </p><p>3) Approximately how much does your dog weigh and how much prednisone is he/she on? Any other medications being used?</p><p> </p><p>4) How long has he/she been having diarrhea? Any blood in the diarrhea (black or red discoloration)?

I will await your repsonse and do my best to help you.

By the way- my own dog suffers from an autoimmune disease, so I know how frustrating it can be. . )
Dr. E.T.
Customer: replied 7 years ago.

He has just had one episode of bad diarrhea but seems to have gone backwards in other areas as well. He has skin disease and joint problems. He is on Benadryl for skin itching and 10 mg prednisone - 1/2 of a 20 mg tablet 2x each day. No discoloration in stool.


I am just afraid this will go on for a long time and the end result will be the same.

Expert:  Dr. E.T. replied 7 years ago.
Thank you for your response.

I see that my questions got all jumbled. . .that makes it hard to read, sorry

Can you answer some of my original questions

1) How old is he?
2) What was the original problem that he was diagnosed with? Was it primarily a joint problem that initiated the prednisone treatment? Skin?
3) How much does he weigh?

I would not be in any hurry to euthanize over one bout of diarrhea, but if he's going downhill in other ways too, then my response may change.

What else is going on with your boy?

Thanks, XXXXX